Quick Links

Veterans Crisis Line Badge
My healthevet badge

Diarrhea

for Veterans and the Public

Diarrhea

Diarrhea is common in people with HIV, and it can be caused by a variety of things including some anti-HIV medicines. Diarrhea can range from being a small hassle to being a serious medical problem. Talk to your VA health care provider if diarrhea goes on for a long time, if it is bloody, if it is accompanied by fever, or if it worries you.

When you have diarrhea, always be sure to replace the fluids you have lost by drinking ginger ale, broth, herbal tea, or water.

You can also ask your doctor about taking medicines to help with your diarrhea.

Quick Tips: Diarrhea

What to try:

  • Try the BRATT diet (bananas, rice, applesauce, tea, and toast).
  • Eat foods high in soluble fiber. This kind of fiber can slow the diarrhea by soaking up liquid. Soluble fiber is found in oatmeal, grits, and soft bread (but not in whole grain).
  • Try psyllium husk fiber bars (another source of soluble fiber). You can find these at health food stores and many groceries. Eating two of these bars and drinking a big glass of water before bedtime may help your diarrhea.
  • Ask your doctor about taking calcium pills.
  • Drink plenty of clear liquids.

What to avoid:

  • Stay away from foods high in insoluble fiber, such as whole grains, brown rice, bran, or the skins of vegetables and fruits. These kinds of foods can make diarrhea worse.
  • Avoid milk products.
  • Don't eat too many greasy, high-fiber, or very sweet foods.
  • Don't take in too much caffeine.
  • Avoid raw or undercooked fish, chicken, and meat.